Michigan, 2007

Winter Storm and Winter Weather in Michigan, December 1 to 2, 2007

December 1 to 2, 2007 · NWS DTX · 12 events in 12 counties and zones

A low pressure system developed over Colorado and tracked through the Central Plains and eventually over Southeast Lower Michigan. With temperatures in the low 20s, the precipitation on the evening of the 1st began as all snow.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
7
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system developed over Colorado and tracked through the Central Plains and eventually over Southeast Lower Michigan. With temperatures in the low 20s, the precipitation on the evening of the 1st began as all snow. Portions of the Tri-Cities and Thumb region received up to 7 inches of snow, with generally only one to three inches elsewhere because of a late evening transition to sleet and freezing rain. Areas near the Michigan/Ohio border, where less precipitation fell, and areas in the Thumb, where more snow fell, only had trace amounts of ice accumulation. Most locations throughout the rest of Southeast Lower Michigan had between one and two tenths of an inch of ice accumulation. Locations around Saginaw had the most ice accumulation, with numerous spotters reporting a quarter inch of ice. Numerous accidents were reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 1, 6:58 PM EST, 2 minutes earlier.

Area forecast discussion, Dec 1, 6:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
658 PM EST SAT DEC 1 2007

.AVIATION...

SNOW IS UNDERWAY AT MOST LOCATIONS AND WILL CONTINUE THROUGH THE
EVENING. THERE WILL BE SOME IRREGULARITY IN THE SNOW INTENSITY AND
THEN MIXED PRECIPITATION TYPES WILL TEND TO CAUSE BETTER VISIBILITY
TOWARD MIDNIGHT BUT NO REAL IMPROVEMENT IN CEILING WHILE THE SURFACE
WARM FRONT IS TO OUR SOUTH. OVERALL, EXPECT IFR TO LIFR CEILING AND
VISIBILITY THROUGH THE NIGHT AND THE TREND TOWARD SLEET AND FREEZING
RAIN TO HAMPER AVIATION OPERATIONS.

THE SURFACE LOW OVER THE CENTRAL PLAINS WILL REACH SOUTHERN
WISCONSIN BY SUNRISE SUNDAY MORNING AND THEN MOVE INTO NORTHERN
LOWER MICHIGAN DURING THE DAY. WARMER AIR WILL MOVE INTO SE MICHIGAN
AND CHANGE ANY REMAINING PRECIPITATION TO ALL RAIN AND/OR DRIZZLE.
THE WARMER AIR WILL BE MOISTURE LADEN AND RESULT IN IFR CEILING AND
AT LEAST MVFR VISIBILITY IN FOG. THIS WILL LAST THROUGH THE AFTERNOON
UNTIL THE TRAILING COLD FRONT MOVES THROUGH THE REGION AFTER SUNSET
SUNDAY EVENING.

&&

.PREV DISCUSSION...ISSUED 345 PM EST SAT DEC 1 2007

SURFACE LOW OVER COLORADO WILL RACE ACROSS THE PLAINS TONIGHT THEN
THROUGH THE WESTERN GREAT LAKES BY TOMORROW AFTERNOON. BROAD
PRECIPITATION SHIELD IS CURRENTLY SPREADING THROUGH IL/IN...WHERE
PRECIPITATION TYPE HAS STARTED OUT AS SNOW BEFORE TRANSITIONING TO
SLEET OR FREEZING RAIN BEHIND THE 850-700MB BAROCLINIC ZONE. STILL
ON TRACK FOR THIS LARGE AREA OF PRECIPITATION TO AFFECT SOUTHEAST
LOWER MICHIGAN LATE THIS EVENING.

FORCING ASSOCIATED WITH THIS SYSTEM THROUGH MUCH OF THE NIGHT WILL
BE QUITE ROBUST...AS MODERATE UPPER DIFFLUENCE...MODEST FGEN...AND
GOOD ISENTROPIC ASCENT COMBINE AS THE WARM FRONT LIFTS THROUGH LOWER
MICHIGAN OVERNIGHT. MOISTURE TRANSPORT ALONG AND BEHIND THE WARM
FRONT IS QUITE SIGNIFICANT...COINCIDING IN PART WITH A STRONG LOW
LEVEL JET NOSING UP THROUGH THE CORN BELT. UPSTREAM PROFILER DATA
FROM FAIRBURY, NE CONFIRMS THE 80 KT WIND MAX AT H850 INDICATED BY
THE NAM. THIS JET IS EXPECTED TO WEAKEN SOME AS IT NOSES INTO LOWER
MICHIGAN OVERNIGHT...BUT STILL MAINTAIN A HEALTHY 60 KNOTS.
OVERNIGHT...PW IS EXPECTED TO INCREASE TO .80 TO .90 INCHES...VERY
HEALTHY FOR THIS TIME OF YEAR.

PRECIPITATION TYPE OVER SOUTHEAST MICHIGAN THIS EVENING WILL START
OUT AS SNOW AND INITIALLY BE LIGHT...AS TEMPERATURES REMAIN BELOW
FREEZING WITH DEWPOINTS IN THE SINGLE DIGITS TO LOW TEENS. SOUTH TO
NORTH TRANSITION OF PRECIP TYPE IS EXPECTED TO START OCCURRING AFTER
ABOUT 03Z (10 PM) WHEN THE 700-850MB BAROCLINIC ZONE STARTS TO PUSH
NORTHWARD ACROSS LOWER MICHIGAN. PRECIP TYPE WILL FIRST CHANGE TO
SLEET...THEN FREEZING RAIN. AFTER 09Z (4 AM)...ALL OF SOUTHEAST
MICHIGAN IS EXPECTED TO HAVE FREEZING RAIN AS THE MAIN PRECIP TYPE.
THIS WILL LAST FOR A FEW HOURS...BEFORE WE START TO MAKE A SOUTH TO
NORTH TRANSITION TO ALL RAIN WHEN THE 925MB BAROCLINIC ZONE LIFTS
THROUGH DURING THE LATE MORNING.

INTENSE SNOWFALL RATES CAN BE EXPECTED AT TIMES OVERNIGHT. ALTHOUGH
THE DENDRITIC GROWTH ZONE WILL REMAIN QUITE HIGH...ACCRETION/RIMING
PROCESSES SHOULD BE QUITE STRONG AS SNOWFLAKES GENERATED ALOFT FALL
THROUGH 600MB OF SATURATED COLD AIR. SNOW AMOUNTS WILL VARY WIDELY
ACROSS SOUTHEAST MICHIGAN OVERNIGHT...WITH ONE INCH EXPECTED NEAR
THE OHIO BORDER AND NEAR 8 INCHES EXPECTED OVER THE THUMB AND
TRI-CITIES. ACTUAL AMOUNTS WILL DEPEND ON EXACT TIMING OF PRECIP
CHANGEOVER AND EXACTLY WHERE AND WHEN MORE INTENSE FGEN BANDS SET
UP. OF GREAT CONCERN WILL ALSO BE ICE ACCUMULATIONS. EARLY
INDICATIONS ARE THEY WILL REMAIN UNDER 0.25 INCHES...BUT ENOUGH WILL
ACCUMULATE TO CAUSE SERIOUS TRAVEL CONCERNS AND MAYBE SOME POWER
OUTAGES.

TEMPERATURES OVERNIGHT WILL BOTTOM OUT IN THE EARLY EVENING...THEN
START TO WARM UP OVERNIGHT AS INTENSE WARM AIR ADVECTION OCCURS.

FOR TOMORROW...CHANGEOVER TO ALL RAIN WILL OCCUR IN THE LATE
MORNING. SOME INDICATIONS THAT A DRY SLOT WILL AFFECT THE SOUTHERN
PORTION OF LOWER MICHIGAN DURING THE FIRST HALF OF THE DAY BEFORE
MOISTURE SPREADS BACK IN AHEAD OF THE ADVANCING COLD FRONT. WILL
KEEP POPS CATEGORICAL...AND ALLOW FOR SHORT-TERM ADJUSTMENTS TO BE
MADE LATER.

NO CHANGES WERE MADE TO WINTER WEATHER HEADLINES OR SNOW ACCUMULATIONS
SINCE EARLY AFTERNOON ISSUANCE.

LONG TERM...

LINGERING BAND OF HEAVIER FGEN FORCED PCPN TRAILING THE
COLD FRONT WILL SHIFT ACROSS SOUTHEAST LOWER MI DURING THE
EVENING HOURS...BEFORE THE DEEPER MOISTURE GETS SHUNTED EAST
OVERNIGHT AS THE SFC LOW MOVES INTO SOUTHERN CANADA. SOUNDING DATA
INDICATING THE HEAVIEST QPF ON THE BACKEDGE WILL REMAIN ALL
LIQUID...ASIDE FROM PERHAPS A FEW SNOWFLAKES MIXING IN ACROSS THE
SAGINAW VALLEY/THUMB REGION WITH SATURATION DEPTH MARGINAL FOR
POSSIBLE ICE NUCLEATION AS THE POST-FRONTAL THERMAL PROFILE
RAPIDLY BEGINS TO COOL.

OTHERWISE...THE BROAD CYCLONIC FLOW...PASSAGE OF THE UPPER TROUGH
AXIS AND SUFFICIENT LOW LEVEL MOISTURE/LAKE ENHANCED INSTABILITY
WILL HELP GENERATE ISLTD/SCTD SNOW SHOWERS INTO MONDAY.  NAM
SOUNDINGS SHOWING INCREASING INVERSION HEIGHTS WITH AN ELEVATED
MIXED LAYER ON MONDAY...SUPPORTING AT LEAST A CHANCE POP DURING THE
DAY.  STRONG POST-FRONTAL CAA WILL LEAD IN ANOTHER PERIOD OF COLDER
CONDITIONS FOR THE EARLY PART OF THE WEEK. LONGWAVE TROUGHING
SETTING UP ALONG THE EAST COAST WILL MAINTAIN A DEEPER NWERLY FLOW
AND HELP REINFORCE THIS COOLER AIRMASS INTO MIDWEEK.  GIVEN THE
PROGGED 850MB/925MB TEMPS...WILL MAINTAIN READINGS AT LEAST 5-10
DEGREES BELOW NORMAL THROUGH MIDWEEK.

MODELS CONTINUE TO ADVERTISE A STRONG SHORTWAVE DROPPING SOUTHEAST
WITHIN THE MEAN NORTHWEST FLOW BY MIDWEEK.  LATEST TRACK TAKES THIS
CLIPPER AND THE ASSOCIATED DEEPER MOISTURE AXIS SOUTH OF AREA...WITH
THE GFS MAINTAINING THE MOST NORTHERLY TRACK AND JUST CLIPPING THE
SOUTHERN COUNTIES WILL A STRIP OF LGT PCPN.  STILL A BIT EARLY TO
RESOLVE THE SPECIFIC DETAILS...WITH LIKELY IMPACTS BEING PREDICATED
ON THE DEPTH/STRENGTH OF THE COLD AIRMASS THAT BUILDS EARLY IN THE
WEEK.  THUS WILL JUST MAINTAIN LOW POPS FOR ALL AREAS TUES NGT AND
WEDNESDAY...WITH THERMAL PROFILES CLEARLY SHOWING THIS TO BE ALL
SNOW.

LESS AMPLIFIED UPPER LEVEL PATTERN LOCALLY FOR THE END OF THE
WEEK...AS DEVELOPING SPLIT FLOW OUT WEST SENDS SEVERAL NORTHERN
STREAM SYSTEMS ALONG THE US/CANADIAN BORDER AND A DEEPER SYSTEM INTO
THE DESERT SOUTHWEST.  MUCH LIKE THE CURRENT SITUATION...THE
EJECTING SOUTHERN STREAM ENERGY LOOKS TO EVENTUALLY HELP SPIN UP A
SFC LOW AND LIFT IT FROM THE CENTRAL PLAINS INTO THE MIDWEST/GREAT
LAKES BY THE WEEKEND...PRECEDED BY STRENGTHENING WAA/ISENTROPIC
ACCENT.  PLENTY OF DIFFERENCES STILL EXIST ON HOW TO HANDLE THE
UPPER LEVEL PHASING UPSTREAM...SO UNCERTAINTY REMAINS HIGH AT THIS
STAGE.

MARINE...

COMPLICATED MARINE WEATHER SCENARIO CONTINUES TO EVOLVE TODAY. AS
SURFACE LOW ORGANIZES IN THE CENTRAL HIGH PLAINS THIS AFTERNOON...
WINDS HAVE BACKED AROUND TO THE EAST SOUTHEAST OVER MOST OF HURON ST
CLAIR AND ERIE AND ARE BEGINNING TO INCREASE AS GRADIENT INCREASES
BETWEEN THE ADVANCING LOW AND THE RETREATING HIGH OVER NORTHEAST
ONTARIO. STILL PLENTY OF COLD AIR OUT THERE SO WERE STILL MIXING
THROUGH A SHALLOW DEPTH OVER THE WATER DESPITE OVERALL WARM
ADVECTION PATTERN EVOLVING OVER THE REGION. THUS EXPECT WINDS TO
INCREASE TO GALE FORCE OVER MOST OF LAKE HURON THIS EVENING AS THE
GRADIENT CONTINUES TO TIGHTEN. LOOKING FOR A BRIEF LULL AS THE LOW
PASSES OVERHEAD SUNDAY AFTERNOON AND EVENING...BUT STRONG COLD
ADVECTION IN THE WAKE OF THE LOW SHOULD BRING DEEPLY MIXED FLOW
ACROSS THE LAKES AGAIN SUNDAY NIGHT AND CONTINUING THROUGH AT
LEAST THE EARLY PART OF THE WEEK. THUS HAVE PUSHED THE GALE WATCH
TO START AT 06Z MONDAY AND EXTENDED IT OUT THROUGH MIDDAY TUESDAY.
HAVE TRIMMED THE WATCH FROM LAKE ERIE AND LAKE ST CLAIR NEARSHORE
ZONES THINKING CONDITIONS WILL BE MARGINAL UNDER SHORT FETCH
CONDITIONS THAT FAR SOUTH.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063...UNTIL NOON SUNDAY.

     WINTER WEATHER ADVISORY...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 10 AM SUNDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-
     LHZ462-LHZ463-LHZ464...FROM 10 PM SATURDAY TO 10 AM SUNDAY.

     GALE WATCH...LHZ361-LHZ362-LHZ363-LHZ421-LHZ441-LHZ442-LHZ443-
     LHZ462-LHZ463-LHZ464...FROM 1 AM MONDAY TO 1 PM TUESDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...FROM 10 PM SATURDAY TO
     10 AM SUNDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...LCZ423...UNTIL 7 AM SUNDAY.

     SMALL CRAFT ADVISORY...FROM 10 PM SATURDAY TO 10 AM SUNDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 7 AM SUNDAY.

&&

AVIATION.....BT
SHORT TERM...HLO
LONG TERM....MR
MARINE.......DW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Dec 1, 3:50 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED MARINE...EAST CENTRAL SECTIONS
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EST SAT DEC 1 2007

MIZ068>070-075-076-082-083-022100-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
350 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.../WSWDTX/. A WINTRY
MIX OF LIGHT TO MODERATE SNOW ACCUMULATIONS...SLEET...AND FREEZING
RAIN WILL OCCUR THIS EVENING AND OVERNIGHT. THIS WILL BRING
HAZARDOUS TRAVEL CONDITIONS...ALONG WITH THE POSSIBILITY FOR POWER
OUTAGES AND DOWNED LARGE TREE LIMBS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER WEATHER ADVISORY CONTINUES INTO EARLY SUNDAY MORNING.
PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.../WSWDTX/.

AN ISOLATED THUNDERSTORM IS POSSIBLE SUNDAY AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
REPORTS OF PRECIPITATION TYPE AND AMOUNT ARE REQUESTED

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-022100-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
350 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE
HURON...OUTER SAGINAW BAY...AND THE NEARSHORE WATERS OF SOUTHERN
LAKE HURON THIS EVENING AND OVERNIGHT. SMALL CRAFT ADVISORIES ARE IN
EFFECT FOR ALL OTHER MARINE AREAS. PLEASE SEE THE LATEST MARINE
FORECAST MESSAGES FOR DETAILS... /GLFLH/... /GLFSC/... /NSHDTX/...
/MWWDTX/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GALE WARNING IS IN EFFECT SUNDAY MORNING FOR THE OPEN WATERS OF
LAKE HURON...OUTER SAGINAW BAY...AND THE NEARSHORE WATERS OF
SOUTHERN LAKE HURON. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL
OTHER MARINE AREAS. PLEASE SEE THE LATEST MARINE FORECAST MESSAGES
FOR DETAILS... /GLFLH/... /GLFSC/... /NSHDTX/... /MWWDTX/.

A GALE WATCH IS IN EFFECT FROM SUNDAY NIGHT THROUGH TUESDAY
MORNING FOR ALL MARINE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ047>049-053>055-060>063-022100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-
350 PM EST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT INTO SUNDAY
MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR
DETAILS.../WSWDTX/. A WINTRY MIX OF HEAVY SNOW
ACCUMULATIONS...SLEET...AND FREEZING RAIN WILL OCCUR THIS EVENING
AND OVERNIGHT. THIS WILL BRING HAZARDOUS TRAVEL CONDITIONS...ALONG
WITH THE POSSIBILITY FOR POWER OUTAGES AND DOWNED LARGE TREE LIMBS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY MORNING. REFER
TO THE LATEST WINTER WEATHER MESSAGE FOR DETAILS.../WSWDTX/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
REPORTS OF PRECIPITATION TYPE AND AMOUNT ARE REQUESTED

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Dec 1, 5:56 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
556 PM EST SAT DEC 1 2007

MIZ068>070-075-076-082-083-020100-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN...ANN ARBOR...
DETROIT...ADRIAN...MONROE
556 PM EST SAT DEC 1 2007

...A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT...

...SNOW WILL CONTINUE TO SPREAD NORTH ACROSS SOUTHEAST LOWER MICHIGAN...

THE LEADING EDGE OF SNOW OVER LENAWEE AND MONROE COUNTIES WILL
CONTINUE TO SPREAD NORTH ACROSS THE METRO DETROIT AREA THIS
EVENING. SNOW IS EXPECTED TO SPREAD NORTH OF INTERSTATE 94 BY 630
PM...AND THEN SPREAD NORTH OF THE M59 CORRIDOR AROUND 7 PM. TEMPERATURES
IN THE 20S THIS EVENING WILL SUPPORT ALL SNOW TO IMMEDIATELY BEGIN
STICKING TO ALL SURFACES. SNOW ACCUMULATIONS AROUND AN INCH IS
ANTICIPATED BY 8 PM...ESPECIALLY FOR THE SOUTHERN
COUNTIES...WHICH INCLUDES THE CITIES OF ADRIAN AND MONROE. SNOW
WILL LIKELY MIX WITH SLEET AT TIMES IN THE FAR SOUTHERN
COMMUNITIES AS WE APPROACH 8 PM.

REDUCED VISIBILITIES AND SLICK ROAD CONDITIONS WILL REQUIRE
MOTORISTS TO EXERCISE EXTRA CAUTION THIS EVENING.

MIZ047>049-053>055-060>063-020100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
556 PM EST SAT DEC 1 2007

...A WINTER STORM WARNING IS IN EFFECT TONIGHT...

...SNOW WILL OVERSPREAD THE REGION BETWEEN 7 PM AND 10 PM THIS EVENING...

SNOW WILL BEGIN TO SPREAD INTO THE REGION FROM THE SOUTH AND EAST
AFTER 7 PM. IN THE MEANTIME...LIGHT SNOW SHOWERS WILL BE POSSIBLE
PRIOR TO THE ONSET OF WIDESPREAD SNOW. LITTLE ACCUMULATIONS ARE
EXPECTED PRIOR TO 8 PM.

CONDITIONS WILL GET PROGRESSIVELY WORSE THIS EVENING. TRAVEL WILL
BECOME DANGEROUS AND IS NOT RECOMMENDED OVERNIGHT.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Saginaw

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Trained spotters reported 4 inches of snow and one quarter of an inch of ice.

Winter Storm, Tuscola

When
December 1, 7:00 PM EST to December 2, 1:00 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Trained spotters reported 6 inches of snow in 6 hours.

Winter Storm, Sanilac

When
December 1, 7:00 PM EST to December 2, 1:00 AM EST
Where
Sanilac forecast zone
Reported by
Trained Spotter
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Trained spotters reported 6 inches of snow in 6 hours.

Winter Storm, Huron

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Trained spotters reported 7 inches of snow in 6 hours.

Winter Weather, Oakland

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Oakland forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Trained spotters reported one to two inches of snow and one to two tenths of an inch of ice on top of the snow.

Winter Weather, Livingston

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Livingston forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Trained spotters reported one to two inches of snow and around a tenth of an inch of ice on top of the snow.

Winter Weather, Macomb

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Macomb forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Trained spotters reported one to two inches of snow and around a tenth of an inch of ice on top of the snow.

Winter Weather, St. Clair

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
St. Clair forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Trained spotters reported one to three inches of snow and around a tenth of an inch of ice on top of the snow.

Winter Weather, Genesee

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Genesee forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Trained spotters reported one to three inches of snow and one to two tenths of an inch of ice on top of the snow.

Winter Weather, Lapeer

When
December 1, 7:00 PM EST to December 2, 2:00 AM EST
Where
Lapeer forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Trained spotters reported one to three inches of snow and one to two tenths of an inch of ice on top of the snow.

Winter Storm, Midland

When
December 1, 8:00 PM EST to December 2, 3:00 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

A total of 7 inches of snow fell in a 6 hour period.

Winter Weather, Bay

When
December 1, 8:00 PM EST to December 2, 3:00 AM EST
Where
Bay forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Trained spotters reported 3 to 4 inches of snow and one to two tenths of an inch of ice on top of the snow.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Oakland2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, Livingston2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, Macomb2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, St. Clair2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, Genesee2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, Lapeer2007-12-0146MaleVehicle/Towed TrailerIndirect
Winter Weather, Bay2007-12-0146MaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70685, 70689, 70691, 70694, 72980, 73027, 73044, 73045, 73061, 73078, 66543, 73093.